I am 41 yr old male. Suffered a broken tib/fib Oct 14. Internal fixation surgery Oct15. Massive bi-lateral PE 11/20. 1 Week in ICU.
I have had 3-5 episodes of sudden Tachycardia after that event. Went to urgent care 2x. Followed up with primary care provider and cardiologist.
Wore a holter monitor for 24 hrs and another monitor 4 14 days. Had a stress echo. The tach was noticed on the monitor. Stress echo was normal.
The cardiologist diagnosed PSVT, also said minor mitral valve prolapse. Prescribed 50mg of Toprol. No incidents of rapid heart since Toprol (abt 2-3 weeks). All throughout have had skipped beats. Walking (anywhere) but especially up and down stairs. I also get them when I lay on my side (intensely).
In addition have some pain in left side of chest. Sometimes burning (but not heartburn) sometimes sharp stabbing. These pains have become relatively constant. This "angina" symptoms did happen before the broken leg and all of the other stuff but i was regularly checked out and never had any problems.
No prior history of illness - actually that is not entirlely accurate. Had a bad virus that (long story short) resulted in some neuralgia long term and have had a waste basket diagnosis of low grade mixed connective tissue disorder. Family history - maternal grandfather died of a heart attack at 39 and mother suffered a heart attack at 52 - survived and still living.
All or most tests were perfectly normal.
Is the PE the trigger for this problem and is there any way to reduce or reverse the skipped beats.
Are there additional tests of the heart that are warranted.
So sorry to hear you suffered a pulmonary embolism post-surgery. It's hard to say whether that triggered your arrhythmia. Mine was triggered after a bout with the flu.
My understanding is that SVT and PVC's tend to be chronic. They come and go and there doesn't seem to be any rhyme or reason. They seem to be aggravated by a number of things like eating, alcohol, exercise, lying on your side. etc.
Beta blockers or calcium channel blockers do help with SVT (moreso than PVC's). However, sometimes they lose their effectiveness which they did with me.
The symptoms of SVT - light headedness and low tolerance of activity - can be hard to deal with. I'm a runner so this was huge.
Ablation has a high success rate for treating SVT - not so much for PVC's. I had the ablation for SVT and the symptoms have stopped. I still get PVC's and my energy level still isn't what it used to be but so much better than before the ablation.
Have you had an echocardiogram? This would rule out heart disease. You may want to be referred to an electrophysiologist. Your history of PE certainly needs to be considered before the decision to have an ablation could be made.
I find that reading a lot of the posts on this forum has been a great tool in educating myself on this condition. You will see that it affects us all in different ways but some folks have had success in finding alternate ways of treating it.
Thanks for the comment. I forgot to mention i had ekg as well as stress echo and that was normal my concern was that this could miss some sort of heart disease and wonder what the most thorough test would be. do you have any pain in chest as a result?
I have had no chest pain but I have read other posts from people who have. If the echo was normal, then your heart is probably ok. Have you been checked for gastroesphageal reflux disease (GERD)? This can also cause chest pain.
From what I gather, the only way to definitively diagnosis an arrhythmia is with an EP study. That being said, event monitors do pick up patterns of arrhythmia that point to a specific diagnosis. These are usually pretty accurate.
If it's any help, a great deal of us with arrhythmia have been diagnosed with structurally normal hearts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.